J. Aust. Math. Soc. 83 (2007), no. 1, pp. 135–148.

Local homomorphisms of topological groups

Yevhen Zelenyuk
School of Mathematics
University of the Witwatersrand
Private Bag 3
Wits 2050
South Africa
zelenyuk@maths.wits.ac.za
Received 21 November 2005; revised 31 May 2006
Communicated by G. Willis

Abstract

A mapping f:G\to S from a left topological group G into a semigroup S is a local homomorphism if for every x\in G\setminus \{e\}, there is a neighborhood U_x of e such that f(xy)=f(x)f(y) for all y\in U_x\setminus \{e\}. A local homomorphism f:G\to S is onto if for every neighborhood U of e, f(U\setminus \{e\})=S. We show that

  1. every countable regular left topological group containing a discrete subset with exactly one accumulation point admits a local homomorphism onto \mathbb {N};
  2. it is consistent that every countable topological group containing a discrete subset with exactly one accumulation point admits a local homomorphism onto any countable semigroup;
  3. it is consistent that every countable nondiscrete maximally almost periodic topological group admits a local homomorphism onto the countably infinite right zero semigroup.

Download the article in PDF format (size 144 Kb)

2000 Mathematics Subject Classification: primary 22A30, 54H11; secondary 54A35, 54G05
(Metadata: XML, RSS, BibTeX) MathSciNet: MR2354??? Z'blatt-MATH: pre05231337

References

  1. A. Arhangel'skiĭ, ‘Every extremally disconnected bicompactum of weight \mathfrak{c} is inhomogeneous’, Soviet Math. Dokl. 8 (1967), 897–900. MR219039
  2. W. Comfort and J. van Mill, ‘Groups with only resolvable group topologies’, Proc. Amer. Math. Soc. 120 (1994), 687–696. MR1209097
  3. D. Fremlin, Consequences of Martin's axiom (Cambridge University Press, 1984). MR780933
  4. N. Hindman and D. Strauss, Algebra in the Stone-Čech compactification (De Gruyter, Berlin, 1998). MR1642231
  5. V. Malykhin, ‘Extremally disconnected and similar groups’, Soviet Math. Dokl. 16 (1975), 21–25.
  6. I. Protasov, ‘Indecomposable topologies on groups’, Ukranian Math. J. 50 (1998), 1879–1887. MR1721072
  7. S. Shelah, Proper forcing (Springer-Verlag, Berlin, 1982). MR675955
  8. S. Sirota, ‘The product of topological groups and extremal disconnectedness’, Math. USSR Sbornik 8 (1969), 169–180.
  9. Y. Zelenyuk, ‘Finite groups in β{\mathbb{N}} are trivial’, Semigroup Forum 55 (1997), 131–132. MR1446665
  10. Y. Zelenyuk, ‘On partitions of groups into dense subsets’, Topology Appl. 126 (2002), 327–339. MR1934268
Australian Mathematical Publishing Association Inc.

Valid XHTML 1.0 Transitional

Feedback